New York, 2016Excessive Heat in New York, August 12, 2016
August 12, 2016 · NWS OKX · 6 events in 6 counties and zones
High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 11:59 AM EST, 1 minute earlier.
Area forecast discussion, Aug 12, 11:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
1259 PM EDT FRI AUG 12 2016
.SYNOPSIS...
Bermuda ridging will remain in control through Saturday
night...continuing oppressive heat and humidity over the Tri-
State Region. A cold front approaches on Sunday and moves through
the local area Sunday night into Monday. This boundary is then
expected to stall near the region...possibly through the middle of
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thunderstorms were just beginning to initiate at 1650Z near Port
Jervis. This trend should continue through the afternoon and
evening as CIN disappears east of the Hudson River. No major
changes were required to the forecast, however, low level
directional shear is noted on the KOKX VAD wind profiler, and VGP
for this afternoon increases from around 0.2 per LAPS to over 0.3
per the NAM by 00Z, so severe chances were upgraded on the
Enhanced Hazardous Weather Outlook.
The Bermuda high remains in place and aloft a ridge remains in
place with 500mb heights of 5900m to 5920m. Winds at the surface
remain from the S-SW. The upper level jet stays well north of the
region. Wind speed analysis at 250mb conveys that the wind speed
at that level stays below 30 kt. Layer precipitable waters will
stay between 2 and 2.5 inches across the region. With a continuing
SW flow, there will be further establishing of the hot and humid
airmass encompassing the region. Dewpoints stay mostly in the mid
70s. Temperatures rise well into the 90s, highest across NYC metro
and urban Northeast NJ and with dewpoints widespread in the mid
70s, areas within that urban region will have heat indices between
105 and 110 degrees with heat indices around 100 outside of that
urban region.
Diurnal instability and any differential heating due to cloud cover
in addition to sea breeze convergence boundaries will allow for
scattered showers and thunderstorms to develop, mainly in the
afternoon to early evening hours. In addition, any slight
perturbation and inherent subtle shortwaves along the periphery
of the ridge will easily allow for convective development with the
tropical airmass in place. Any thunderstorms during this period
will be capable of tapping into the rich quantity of atmospheric
moisture and thereby produce heavy rainfall. The aforementioned
lack of winds aloft will give a localized flood threat as
thunderstorms will be slow moving. Also, with inverted V soundings
and substantial moisture as well as steep low level lapse rate,
wet microbursts are also possible with some thunderstorms.
A borderline moderate to high risk for rip current development
continues through today with 3 to 5 southerly wind waves and
supplemental 1 ft long period se/e swells.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Convection lingers into the evening and then decreases late at
night. Same scenario follows for Saturday and Saturday Night with
a persistent synoptic pattern as Bermuda high remains in control.
Peak of the heat appears Saturday with max temperatures slightly
warmer than today so heat indices in the 105 to 110 degree range
could potentially be seen across a larger area beyond the
Northeast NJ and NYC metro urban region. Elsewhere, heat indices
will be near 100 degrees Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Oppressive heat and humidity continues through Sunday as Bermuda
ridging remains in control.
Temperature forecast for Sun is tricky due to the uncertainty with
the amount of cloud cover that will be present. Soundings are
indicating increasing mid and high clouds as a cold front approaches
from the NW...but the opacity is what will matter. Any breaks of sun
or even filtered sunshine could be enough for temps to be a few
degrees higher than forecast. But since there is some agreement in
thickening clouds...have lowered max temps a few degrees in spots.
Thus...max temperatures in the lower to mid 90s are expected for the
majority of the region Sun afternoon...with dewpoints in the mid
70s. Widespread heat indices 100 to 105 degrees are expected with
some areas such as Northeast NJ...NYC...and surroundings possibly
reaching or slightly exceeding excessive heat warning values of 105
degrees during the afternoon. Due to the uncertainty...will maintain
the spatial extent of the excessive heat watch on Sunday.
Low pressure will track through northern New England on Sunday
dragging a cold front towards the region. A pre-frontal trough
will develop Sun aftn with shower and thunderstorm development
expected once again as weak vort energy moving around the Bermuda
ridging...combines with with moderate diurnal instability...deep
moisture...and convergence along weak boundaries (pre-frontal
trough, seabreeze, outflow). This activity is expected to occur
mainly in the afternoon to early evening hours and for NYC metro
and interior. With a tropical airmass remaining in place...any
thunderstorms will have the ability to produce torrential
rainfall...and a weak steering flow will portend an increased
flash flood threat as they will be slow moving. A secondary wet
microburst threat will be present as well with deep moisture
aloft...steep low-level lapse rates and modest inverted V signature
at the surface.
Model trends of a slower frontal progression continue...with the
exception of the GFS which has been discounted. Thinking is that the
boundary will have a hard time progressing southward due to the
strength of the ridging over the western Atlantic. SREF/NAM and EC
are similar and follow this thinking therefore have maintained the
slower progression in the forecast.
Front slowly tracks through the area Sunday night into Monday
morning with shortwave trough approaching as well. Sct showers
and thunderstorms expected to continue overnight although higher
chances may end up being slightly further S than forecast.
Solutions continue to diverge early next week on southward
progression of the frontal boundary with Bermuda ridging slow to
relent. Confidence is increasing that the weak cold front may
becoming hung up over or slightly S of the area early into possibly
the middle of next week. This will maintain chance for scattered
shower and thunderstorm activity and a continuation of very warm and
humid conditions. 90 degree temps may continue for the NYC/NJ metro
into midweek, although not at the high heat and humidity levels of
the weekend.
Bermuda ridging appears that it may finally begin to break down late
in the week...allowing for a more seasonable airmass.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Patchy stratus may continue to result in brief MVFR CIGs of
1000-1500 FT, mainly at KGON. Otherwise, cloud deck will be FEW-
SCT010-015 through around 17Z.
Convection still possible across Lower Hudson Valley and southern
CT terminals by late afternoon, and possibly into KNYC terminals
by early evening. Confidence remains too low to reflect in TAFs at
this time.
SW winds 10-15 KT. Gusts to 20 KT for some terminals.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: No unscheduled amendments expected.
KLGA TAF Comments: Gusts might be only occasional.
KEWR TAF Comments: Gusts might be only occasional.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Occasional gusts 16-20 KT possible this aftn.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: Gusts might be only occasional.
.OUTLOOK FOR 12Z Saturday through Tuesday...
.Saturday-Tuesday night...Mainly VFR. Isolated to scattered
mainly afternoon/evening SHRA/TSTMS each day may result in brief
MVFR or lower conditions.
&&
.MARINE...
For today and tonight, enough of a southerly fetch and a slight
pressure gradient increase will lead to more SCA conditions for
the ocean with non-ocean waters staying below SCA thresholds. The
non-ocean waters stay below SCA Saturday and Saturday Night. After
a brief return of the ocean to below SCA conditions Saturday, the
SCA conditions could potentially return for the ocean Saturday
Night.
SCA possibly continues on the ocean waters for seas into Sun night
before subsiding. Wind gusts may occasionally reach 25 kt Sun
aftn...but expect more frq gusts around 20 kt. Sub-advsy conds are
then expected through the remainder of the forecast period due to a
weaker pressure gradient.
&&
.HYDROLOGY...
With precipitable waters remaining generally between 2 and 2.5
inches, any thunderstorms that develop through the weekend will be
capable of producing torrential rainfall. With storm motion
generally expected to be less than 20 kt, there will be the threat
of localized flash flooding from any slower moving strong storm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Saturday for CTZ012.
Heat Advisory until 8 AM EDT Saturday for CTZ005-006-009-010.
Excessive Heat Watch from Saturday morning through Sunday
evening for CTZ005-006-009-010.
Heat Advisory until 10 PM EDT Sunday for CTZ007-008-011.
NY...Heat Advisory until 7 PM EDT Saturday for NYZ079-081.
Heat Advisory until 8 AM EDT Saturday for NYZ067>070-078.
Excessive Heat Watch from Saturday morning through Sunday
evening for NYZ067>070-078.
Excessive Heat Warning until 10 PM EDT Sunday for NYZ071>075-
176>179.
Heat Advisory until 10 PM EDT Sunday for NYZ080.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Heat Advisory until 8 AM EDT Saturday for NJZ002-004-103-105-
107.
Excessive Heat Watch from Saturday morning through Sunday
evening for NJZ002-004-103-105-107.
Excessive Heat Warning until 10 PM EDT Sunday for NJZ006-104-
106-108.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...24/JM
NEAR TERM...JMC/JM
SHORT TERM...JM
LONG TERM...24
AVIATION...MPS
MARINE...24/JM
HYDROLOGY...24/JMHazardous weather outlook, Aug 12, 8:22 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
922 AM EDT FRI AUG 12 2016
ANZ330-335-338-340-345-350-353-355-131330-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-NJZ002-004-103-105-107-NYZ067>070-078-131330-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
EXCESSIVE HEAT WATCH.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ012-NYZ079-131330-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ006-104-106-108-NYZ071>074-176-177-131330-
HUDSON-EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-NORTHERN NASSAU-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-178-179-131330-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HIGH RIP CURRENT RISK.
IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ007-008-011-131330-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ080-131330-
SOUTHWESTERN SUFFOLK-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
HEAT ADVISORY.
IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ081-131330-
SOUTHEASTERN SUFFOLK-
922 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
HEAT ADVISORY.
IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Local storm report, Aug 12, 7:37 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
837 AM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM MARINE TSTM WIND 1 ESE NEPTUNE PARK 41.31N 72.08W
08/11/2016 M44 MPH ANZ330 CT BUOY
NEW LONDON LEDGE BUOY.
0630 PM MARINE TSTM WIND 1 NW SADDLE ROCK 40.81N 73.76W
08/11/2016 M41 MPH ANZ335 NY WXFLOW
KINGS POINT.
0637 PM TSTM WND DMG 1 SSE NORTH HILLS 40.77N 73.67W
08/11/2016 NASSAU NY LAW ENFORCEMENT
TREE DOWN ON THE LONG ISLAND EXPRESSWAY SERVICE ROAD AT
SHELTER ROCK ROAD.
0638 PM MARINE TSTM WIND 2 WNW LATTINGTOWN 40.90N 73.63W
08/11/2016 M44 MPH NASSAU NY WXFLOW
BAYVILLE.
0642 PM TSTM WND DMG GLENWOOD LANDING 40.83N 73.63W
08/11/2016 NASSAU NY LAW ENFORCEMENT
BRANCH DOWN PARTIALLY BLOCKING SMITH STREET.
0700 PM TSTM WND DMG LAUREL HOLLOW 40.85N 73.47W
08/11/2016 NASSAU NY LAW ENFORCEMENT
TREE DOWN ACROSS ROAD AND TREES ON POWER LINES AT
LAUREL HOLLOW ROAD AND STEWART LANE.
0730 PM TSTM WND DMG 1 WSW ACHENBACH 41.58N 72.72W
08/11/2016 MIDDLESEX CT LAW ENFORCEMENT
TREES DOWN ON MIDDLE STREET.
0800 PM TSTM WND DMG MIDDLETOWN 41.55N 72.65W
08/11/2016 MIDDLESEX CT LAW ENFORCEMENT
MULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE
TOWN.
0820 PM FLASH FLOOD 1 SE SOUTH FARMS 41.54N 72.63W
08/11/2016 MIDDLESEX CT LAW ENFORCEMENT
ROUTE 9 FLOODED BETWEEN EXITS 11 AND 12.
0820 PM FLASH FLOOD 1 NNW LAKERIDGE HEIGHTS 41.53N 72.64W
08/11/2016 MIDDLESEX CT LAW ENFORCEMENT
RANDOLPH ROAD FLOODED.
0840 PM TSTM WND DMG 1 SSE SODOM 41.39N 73.58W
08/11/2016 PUTNAM NY NWS EMPLOYEE
TREES DOWN ON I-84 JUST WEST OF THE NEW
YORK-CONNECTICUT BORDER.
0903 PM TSTM WND DMG 1 N DANBURY 41.41N 73.47W
08/11/2016 FAIRFIELD CT SOCIAL MEDIA
WIRES DOWN AT THE INTERSECTION OF CLAPBOARD RIDGE ROAD
AND FARM STREET.
0905 PM TSTM WND DMG 1 WSW HAYESTOWN 41.41N 73.47W
08/11/2016 FAIRFIELD CT SOCIAL MEDIA
TREE DOWN NEAR FARM STREET AND BECKERLE STREET.
&&
CJBExcessive Heat, New York (Manhattan)
- When
- August 12, 12:00 PM EST to 4:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
Hot temperatures along with high humidity resulted in a heat index of 107 near Wall Street at the Heliport at 1 pm.
Excessive Heat, Northern Queens
- When
- August 12, 1:00 PM EST to 3:00 PM EST
- Where
- Northern Queens forecast zone
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
Hot temperatures along with high humidity resulted in a heat index of 105 at LaGuardia Airport at 2 pm.
Excessive Heat, Northern Nassau
- When
- August 12, 1:00 PM EST to 4:00 PM EST
- Where
- Northern Nassau forecast zone
- Reported by
- ASOS
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 106 degrees at Republic Airport.
Excessive Heat, Southern Nassau
- When
- August 12, 1:00 PM EST to 4:00 PM EST
- Where
- Southern Nassau forecast zone
- Reported by
- ASOS
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 106 degrees at Republic Airport.
Excessive Heat, Orange
- When
- August 12, 1:00 PM EST to 6:00 PM EST
- Where
- Orange forecast zone
- Reported by
- ASOS
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 110 degrees at Montgomery Airport.
Excessive Heat, Putnam
- When
- August 12, 1:00 PM EST to 4:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- ASOS
- Coordinates
- 41.427, -73.749 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 110 degrees at Montgomery Airport. In addition, a heat index of 107 was observed at nearby Poughkeepsie.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655723, 655724, 657365, 657366, 657367, 659284.